(October 4, 2007)
Steroids and BG
I've gotten questions about medical use of steroids resulting in elevation of blood glucose (BG) levels. We're not talking about use of anabolic steroids by athletes trying to bulk up, but use of "standard steroids" for temporary conditions like severe poison ivy and for chronic conditions like rheumatoid arthritis.
It's well known to physicians that prednisone, cortisone, dexamethasone, and all the other meds that are known medically as "glucocorticoids" will universally raise BG levels. But sometimes physicians don't inform their patients, or don't tell them what to do when the BG level skyrockets.
With some care and caution, you can maintain control of your diabetes while on steroids. So, if they are needed, they're okay to use -- just plan to do some extra work...
- Ask the treating physician how long the steroid therapy will be needed (which is a pretty good guide to how long the elevated blood sugars will persist).
- Ask the treating physician to have their staff call or fax the diabetes doctor, and advise the diabetes doc of the medication, the dose, and the anticipated duration of therapy.
- Start checking at least four blood sugar tests daily, and to plan to increase the diabetes medications within a half-day of starting steroid therapy.
- Phone your diabetes team as soon as possible, and doublecheck what to do with the diabetes medications. (Don't wait till 10 P.M. at night, when the bedtime blood sugar is suddenly higher than usual!)